Journal of Dynamics and Differential Equations

, Volume 31, Issue 3, pp 1373–1396 | Cite as

Chaotic Traveling Wave Solutions in Coupled Chua’s Circuits

  • Fengjie Geng
  • Xiao-Biao LinEmail author
  • Xingbo Liu


Coupled arrays of Chua’s circuits have been studied for many years. The existence of traveling wave solutions for such system was shown numerically in Perez-Munuzuri et al. (Traveling wave front and its failure in a one-dimensional array of Chua’s circuit. Chua’s circuit : a paradigm for Chaos. World Scientific, Singapore, pp 336–350, 1993). The existence of periodic traveling wave solutions has been proved recently (Chow et al. in J Appl Anal Comput 3:213–237, 2013). The purpose of this paper is to prove the existence of chaotic traveling wave solutions for such system. Using the method of singular perturbations, we show that the ODE system for the traveling waves can have a heteroclinic loop consisting of two traveling waves moving at the same speed. Moreover, at the equilibrium points of the heteroclinic loop, the dominant eigenvalues of the system are a pair of complex numbers with negative real parts. By a generalization of Shilnikov’s theorem of symbolic dynamics, the system can have chaotic behavior near the traveling heteroclinic orbits.


Coupled Chua’s circuits Traveling waves Heteroclinic orbits Shilnikov’s chaos Melnikov integral 


  1. 1.
    Battelli, F.: Heteroclinic orbits in singular systems: a unifying approach. J. Dyn. Differ. Equ. 6, 147–173 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bilotta, E., Bossio, E., Pantano, P.: Chaos at school: Chua’s circuit for students in junior and senior high school. Int. J. Bifurc. Chaos 20, 1–28 (2010)CrossRefGoogle Scholar
  3. 3.
    Chow, S.N., Jiang, M., Lin, X.B.: Traveling wave solutions in coupled Chua’s curcuits, part I: periodic solutions. J. Appl. Anal. Comput. 3, 213–237 (2013)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Conway, J.B.: Functions of One Complex Variable I. Springer, New York (1978)CrossRefGoogle Scholar
  5. 5.
    Coppel, W. A.: Dichotomies in Stability Theory. Lectures notes in Mathematics 629. Springer, Berlin (1978)Google Scholar
  6. 6.
    Doelman, A., Rottschafer, V.: Singularly perturbed and nonlocal modulation equations for systems with interacting instability mechanisms. J. Nonlinear Sci. 7, 371–409 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Eckhaus, W.: Matching Principles and Composite Expansions. Lecture notes in mathematics, Springer, New York, Berlin, pp. 146–177 (1977)Google Scholar
  8. 8.
    Eckhaus, W.: Asymptotic Analysis of Singular Perturbations. North-Holland, Amsterdam (1979)zbMATHGoogle Scholar
  9. 9.
    Fenichel, N.: Persistence and smoothness of invariant manifolds for flows. Indiana Univ. Math. J. 21, 193–226 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fenichel, N.: Asymptotic stability with rate conditions II. Indiana Univ. Math. J. 26, 81–93 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fenichel, N.: Geometric singular perturbation theory for differential equations. J. Differ. Equ. 31, 53–98 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fife, P.C.: Transition layers in singular perturbation problems. J. Differ. Equ. 15, 77–105 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gamelin, T.: Complex Analysis. Springer, New York (2001)CrossRefzbMATHGoogle Scholar
  14. 14.
    Gandhi, G., Cserey, G., Zbrozek, J., Roska, T.: Anyone can build Chua’s circuit: hands-on-experience with chaos theory for high school students. Int. J. Bifurc. Chaos 19, 1113–1125 (2009)CrossRefzbMATHGoogle Scholar
  15. 15.
    Guckenheimer, J., Moser, J., Newhouse, S.: Dynamical Systems. Birkhauser, Boston (1980)zbMATHGoogle Scholar
  16. 16.
    Hale, J.K., Lin, X.B.: Multiple internal layer solutions generated by spatially oscillatory perturbations. J. Differ. Equ. 154, 364–418 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Jones, C.: Geometric Singular Perturbation Theory. Lectures Notes in Math. Springer, Berlin, pp. 44–118 (1995)Google Scholar
  18. 18.
    Jones, C., Kopell, N.: Tracking invariant manifolds with differential forms in singularly perturbed systems. J. Differ. Equ. 108, 64–88 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kaper, T.J.: An introduction to geometric methods and dynamical systems theory for singularly perturbed problems. Proc. Symp. Appl. Math. 56, 85–131 (1999)CrossRefGoogle Scholar
  20. 20.
    Kovacic, G., Wiggins, S.: Orbits homoclinic to resonances, with an application to chaos in a model of the forced and damped sine-Gorden equations. Phys. D 57, 185–225 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Krupa, M., Sandstede, B., Szmolyan, P.: Fast and slow waves in the FitzHugh–Nagumo equation. J. Differ. Equ. 133, 49–97 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Li, John K.-J.: Arterial System Dynamics. New York University Press, New York (1987)Google Scholar
  23. 23.
    Lin, X.B.: Shadowing lemma and singularly perturbed boundary value problems. SIAM J. Appl. Math. 49, 26–54 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lin, X.B.: Using Melnikov’s methods to solve Silnikov’s problems. Proc. R. Soc. Edinb. 116A, 295–325 (1990)CrossRefzbMATHGoogle Scholar
  25. 25.
    Lin, X.B.: Heteroclinic bifurcation and singularly perturbed boundary value problems. J. Differ. Equ. 84, 319–382 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Lin, X.B.: Construction and asymptotic stability of structurally stable internal layer solutions. Trans. Am. Math. Soc. 353, 2983–3043 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Lin, X.B.: Lin’s method. Scholarpedia 3, 6972 (2008)CrossRefGoogle Scholar
  28. 28.
    Meyer, K.R., Sell, G.R.: An analytic proof of the shadowing lemma. Funkcialaj Ekavacioj 30, 127–133 (1987)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Melnikov, V.: On the stability of the center for time periodic perturbations. Trans. Mosc. Math. Soc. 12, 1–57 (1963)MathSciNetGoogle Scholar
  30. 30.
    Munuzuri, A.P., Perez-Munuzuri, V., Gomez-Gesteira, M., Chua, L.O., Perez-Villar, V.: Spatiotemporal structures in discretely-coupled arrays of nonlinear circuits: a review. Int. J. Bifurc. Chaos 5, 17–50 (1995)CrossRefzbMATHGoogle Scholar
  31. 31.
    O’Malley Jr., R.E.: On multiple solutions of singularly perturbed systems in conditionally stable case. In: Meyer, R.E., Parter, S.V. (eds.) Singular Perturbations and Asymptotics, pp. 87–108. Academic Press, San Diego, New York (1980)CrossRefGoogle Scholar
  32. 32.
    Palmer, K.J.: Exponential dichotomies and transversal homoclinic points. J. Differ. Equ. 55, 225–256 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Perez-Munuzuri, V., Perez-Villar, V., Chua, L.O.: Traveling Wave Front and Its Failure in a One-Dimensional Array of Chua’s Circuit. Chua’s Circuit: A Paradigm for Chaos, pp. 336–350. World Scientific, Singapore (1993)Google Scholar
  34. 34.
    Palmer, K.J.: Transversal heteroclinic points and Cherry’s example of a nonintegrable Hamiltonian system. J. Differ. Equ. 65, 321–360 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Sacker, R., Sell, G.: Existence of dichotomies and invariant splitting for linear differential systems I. J. Differ. Equ. 15, 429–458 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Shilnikov, L.P.: A contribution to the problem of the structure of an extended neighborhood of a rough equilibrium state of saddle-focus type. Math. USSR Sbornik 10, 91–102 (1970)CrossRefGoogle Scholar
  37. 37.
    Shilnikov, L.P., Shilnikov, A.: Shilnikov bifurcation. Scholarpedia 2, 1891 (2007)CrossRefGoogle Scholar
  38. 38.
    Szmolyan, P.: Transversal heteroclinic and homoclinic orbits in singular perturbation problems. J. Differ. Equ. 92, 252–281 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.School of ScienceChina University of Geosciences (Beijing)BeijingChina
  2. 2.Department of MathematicsNorth Carolina State UniversityRaleighUSA
  3. 3.Department of Mathematics, Shanghai Key Laboratory of PMMPEast China Normal UniversityShanghaiChina

Personalised recommendations